Medicine: Misuse of Antibiotics

To the growing list of undesirable side effects resulting from treatment with antibiotics, Manhattan's Dr. Jerome Weiss last week added one that most patients may prefer not to talk about, though it can be both painful and serious: antibiotic diarrhea. It is, Weiss told the Michigan Academy of General Practice in Detroit, "a new entity." Besides high frequency of bowel movements, symptoms include distressing itching around the anus, nausea, vomiting and severe abdominal cramps.

Any antibiotic—perhaps any drug used to kill bacteria—might cause this disorder said Dr. Weiss, but most often to blame are...

Want the full story?

Subscribe Now

Subscribe
Subscribe

Get TIME the way you want it

  • One Week Digital Pass — $4.99
  • Monthly Pay-As-You-Go DIGITAL ACCESS$2.99
  • One Year ALL ACCESSJust $30!   Best Deal!
    Print Magazine + Digital Edition + Subscriber-only Content on TIME.com

Learn more about the benefits of being a TIME subscriber

If you are already a subscriber sign up — registration is free!